Complement Activation-Related Pseudoallergy (CARPA): An Underrecognized Risk of Drugs, Drug Carriers, and Formulation Vehicles
Related Experiment Video
Updated: Nov 1, 2026

Basophil Activation Test for Investigation of IgE-Mediated Mechanisms in Drug Hypersensitivity
Published on: September 16, 2011
Kanchalit Thanomkitti1, Antonella Tosti2
1Department of Dermatology, Faculty of Medicine Siriraj Hospital, Mahidol University, Bangkok, Thailand. kanchalitt@gmail.com.
Abstract:
Complement activation-related pseudoallergy (CARPA) describes a proposed non-IgE-mediated hypersensitivity mechanism in which complement activation contributes causally, often through generation of the anaphylatoxins C3a and C5a. These mediators may activate responsive effector cells and contribute to systemic inflammatory responses that clinically resemble anaphylaxis. Complement activation and complement-associated immediate reactions have been reported with several therapeutic agents and drug-delivery systems, including micelle-solubilized formulations, liposomal drugs, nanoparticle-based therapeutics, PEGylated agents, and biologic therapies; however, the strength of causal evidence varies among products. Importantly, reactions may be driven not only by the active pharmaceutical ingredient but also by formulation components, such as surfactants, solubilizing agents, lipid carriers, and other drug vehicles. As compounded injectable therapies, including intralesional dutasteride, become increasingly used in dermatology, clinicians should recognize that formulation vehicles vary among manufacturers and compounding pharmacies. Certain formulations may contain complement-activating excipients, such as Cremophor EL (polyoxyethylated castor oil), which has been implicated in immediate pseudoallergic reactions. Although CARPA has been widely discussed in oncology, immunology, and nanomedicine, its relevance to a broader range of infusion and injectable therapies remains underrecognized. This narrative review summarizes the mechanisms, clinical features, drug classes, and formulation-related risk factors associated with complement activation and complement-associated reactions, with particular attention to injectables and compounded therapies. Greater awareness of complement-activating formulations may help recognize pseudoallergic reactions, evaluate excipients more carefully, and improve the safe administration of infusion and injectable therapies.
Related Concept Videos
Drug Toxicity: Allergic Reactions
Allergic Drug Reactions
Allergic Reactions: Anaphylaxis
Allergic Reactions
Hypersensitivity Reactions: Immune-Complex Reactions
Cross-reactivity

